Indiana, 2011

Flash Flooding and Flood in Indiana, April 9, 2011

April 9, 2011 · NWS IND · 12 events in 5 counties and zones

Scattered thunderstorms pushed eastward across central and southern Illinois into central Indiana during the morning hours of April the 9th. These storms congealed into a line as they pushed across the state line and produced a number of severe weather reports over south and southwest portions of central Indiana, including large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$2,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms pushed eastward across central and southern Illinois into central Indiana during the morning hours of April the 9th. These storms congealed into a line as they pushed across the state line and produced a number of severe weather reports over south and southwest portions of central Indiana, including large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 9, 6:29 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 9, 6:29 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 AM EDT SAT APR 9 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY NEXT
WEEK. UPPER RIDGING IS EXPECTED TO BUILD ACROSS CENTRAL INDIANA
TODAY...MEANWHILE A FRONTAL BOUNDARY WILL CONTINUE TO LINGER JUST
NORTH OF THE OHIO RIVER BEFORE LIFTING NORTH AS A WARM FRONT THIS
AFTERNOON. THIS WILL ALLOW MUCH WARMER TEMPERATURES TO ARRIVE ACROSS
THE AREA...AND AGAIN ON SUNDAY. A STRONG STORM SYSTEM WILL SWEEP
ACROSS THE REGION LATE SUNDAY NIGHT INTO MONDAY. THIS WILL BRING THE
NEXT BEST CHANCE FOR STORMS AND POSSIBLY SEVERE WEATHER TO CENTRAL
INDIANA.

&&

.NEAR TERM /TODAY/...
6 AM MORNING UPDATE...SHORT TERM GUIDANCE DOES NOT HAVE THE BEST
HANDLE ON CURRENT SCENARIO AS LARGE AREA OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH VORT MAX PUSHES EASTWARD ACROSS
ILLINOIS. HAVE UPDATED GRIDS TO REFLECT CURRENT TRENDS...GOING
LIKELY SHOWERS/TSTMS ACROSS MUCH OF THE FORECAST AREA. SPC
MESOSCALE DISC HIGHLIGHTS THE THREAT OF ISOLATED LARGE HAIL...AS THEY
HAVE RECEIVED A A FEW REPORTS ACROSS CENTRAL IL. HAVE ALSO BEEFED
UP SKIES AND LOWERED HIGH TEMPS FOR TODAY TO ACCOUNT FOR THIS
FEATURE. PREV DISC FOLLOWS.

ANALYSIS AS OF 2 AM THIS MORNING DEPICTS A QUASI-
STATIONARY FRONTAL BOUNDARY LYING WEST-EAST ORIENTED JUST TO THE
NORTH OF THE OHIO RIVER...SOUTH OF THE FORECAST AREA.
MEANWHILE...OUR NEXT DISTURBANCE CURRENTLY LIES ACROSS PORTIONS OF
KANSAS/MISSOURI...SLOWLY PUSHING EAST. SHORT TERM GUIDANCE IS IN
CONSENSUS WITH THIS FEATURE RIDING ALONG THE AFOREMENTIONED
BOUNDARY...JUST ACROSS THE SOUTH OF THE FORECAST AREA...PRODUCING
SCATTERED SHOWERS AND THUNDERSTORM AS IT PROGRESSES EASTWARD
TOWARD THE OHIO VALLEY. BASED ON GOOD MODEL CONSENSUS...CURRENT
TRACK OF THE DISTURBANCE...AND POSITIONING OF BOUNDARY...HAVE
BEEFED UP POPS TO HIGH CHANCE ACROSS SOUTHERN COUNTIES THROUGH
LATER THIS MORNING AND THE AFTERNOON HOURS. SPC CONTINUES TO PLACE
THIS SECTOR IN A SLIGHT RISK FOR SEVERE...AND WE CONCUR
CONSIDERING THAT MODERATE TO HIGH INSTABILITY PARAMETERS SHOULD BE
IN PLACE. MAIN SEVERE THREATS APPEAR TO BE LARGE HAIL AND DAMAGING
WINDS.

AS FOR TEMPERATURES...A MATCH MOS BLEND APPEARS TO HAVE WORKED WELL
THESE PAST FEW DAYS...BUMPING UP SLIGHTLY CONSIDERING THE GOOD WAA
THAT WILL SPREAD OVER AREA LATER TODAY. TODAY (AND ESPECIALLY
SUNDAY) APPEAR TO BE THE WARMEST DAYS OF THE YEAR THUS FAR.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT TERM GUIDANCE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD SO
WILL USE A BLEND.

BOUNDARY LIFTS NORTH OF THE AREA TONIGHT AND THE DISTURBANCE WILL
HAVE MOVED OFF INTO THE OHIO VALLEY. FORECAST FOR TONIGHT BASICALLY
LOOKS DRY...AND WARM SINCE WE WILL BE IN THE WARM SECTOR. LOWS IN
THE LOW 60S.

BETTER CHANCES FOR RAIN AND THUNDERSTORMS COME LATE IN THE DAY
SUNDAY INTO SUNDAY NIGHT AND EARLY MONDAY AS A MUCH STRONGER WAVE
APPROACHES CENTRAL INDIANA. WITH PLENTY OF WARM...MOIST AIR IN PLACE
ACROSS THE OHIO VALLEY DUE TO THE PREVIOUS TWO DAYS OF SOUTHERLY
FLOW EXPECT A ROUND OF STRONG THUNDERSTORMS TO PASS WITH THIS
FEATURE. DEVELOPING CATEGORICALLY POPS AFTER 06Z MONDAY SEEMS
REASONABLE AND BASICALLY LEFT THIS PORTION OF THE FORECAST
AS IS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
GFS AND ECMWF SHOW DEPARTING UPPER LOW PRESSURE SYSTEM SWEEPING
THROUGH THE EASTERN GREAT LAKES. GIVEN ANY LINGERING MOISTURE AND
BROAD CYCLONIC FLOW FOR NOW WILL HOLD ONTO SOME MORNING
PRECIPITATION CHANCES. BY TUESDAY NIGHT AND WEDNESDAY STRONG
RIDGING ALOFT WILL BEGIN TO BUILD ACROSS INDIANA FROM THE WEST.
THIS WILL KEEP DRY AND SLOWLY WARMING TEMPERATURES ACROSS THE AREA
THROUGH THURSDAY. BY THURSDAY NIGHT THROUGH FRIDAY ANOTHER DYNAMIC
LOW PRESSURE SYSTEM IS EXPECTED TO PUSH A WARM FRONT ACROSS
INDIANA BRINGING MORE CHANCES FOR RAIN AND THUNDERSTORMS TO THE
STATE. AT THE MOMENT GFS AND ECMWF PUT INDIANA IN THE WARM
SECTOR...FAVORABLE FOR THUNDERSTORMS.

&&

.AVIATION.../DISCUSSION FOR 091200Z TAFS/...

IFR/LIFR AND POSSIBLE BRIEF FALLS TO VLIFR WILL PERSIST AT KIND
AND KLAF THROUGH MID MORNING WITH MVFR CONDITIONS AT KHUF AND
KBMG. HOWEVER...WINDS WILL BECOME MORE SOUTHERLY BY MID TO LATE
MORNING ALLOWING TEMP INVERSION TO MIX OUT AND CEILINGS TO
IMPROVE.

A ROUND OF SHOWERS AND THUNDERSTORMS WILL APPROACH TAF SITES
WITHIN THE NEXT FEW HOURS...BUT LEFT MENTION OUT OF TAFS UNTIL
TIMING CAN BE NARROWED DOWN. LATER TODAY...ANOTHER ROUND OF
CONVECTION WILL BE POSSIBLE...ESPECIALLY AT KHUF AND KBMG AS THE
NEXT DISTURBANCE MOVES ALONG A STATIONARY BOUNDARY CURRENTLY
DRAPED OVER THE TENNESSEE VALLEY.

ANTICIPATE VFR CONDITIONS AT ALL TAF SITES BY EARLY AFTERNOON AND
TO REMAIN THAT WAY THROUGH END OF TAF PERIOD...BUT WILL NOT RULE
OUT ANY BRIEF FALLS TO MVFR LATE THIS AFTERNOON WITH ONSET OF ANY
SHOWERS OR STORMS. CLOUDS WILL START BREAKING UP THIS EVENING AS
DRIER AIR FILTERS INTO THE AREA...WITH ONLY SOME MID AND HIGH
LEVEL CLOUDS LEFT OVERNIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....PUMA
AVIATION...TDUD
Hazardous weather outlook, Apr 9, 1:17 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 AM EDT SAT APR 9 2011

INZ021-028>031-035>042-049-100630-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
217 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A HAZARD IN ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY AFTERNOON AND EVENING.
ALTHOUGH SEVERE STORMS DURING THIS PERIOD ARE NOT EXPECTED...A FEW
STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT AND EARLY
MONDAY. THESE STORMS MAY BE SEVERE. ALTHOUGH IT IS EARLY...THE
MAIN THREAT FROM ANY STORMS WILL LIKELY BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL.

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
AS SPOTTERS MAY BE NEEDED LATE SUNDAY NIGHT AND EARLY MONDAY MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>048-051>057-060>065-069-072-100630-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-MARTIN-JENNINGS-
217 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS FOR TODAY. PRESENT INDICATIONS
ARE THAT A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY...MAINLY DURING THE
AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS ARE
EXPECTED LATE SUNDAY NIGHT AND EARLY MONDAY. THESE STORMS MAY BE
SEVERE. ALTHOUGH IT IS EARLY...THE MAIN THREAT FROM ANY STORMS
WILL LIKELY BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS AS SPOTTERS MAY BE NEEDED AT TIMES OVER THE WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-070-071-100630-
KNOX-DAVIESS-LAWRENCE-JACKSON-
217 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS FOR TODAY. PRESENT INDICATIONS
ARE THAT A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

LOWLAND FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST
FORK OF THE WHITE...AND MUSCATATUCK RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY...MAINLY DURING THE
AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS ARE
EXPECTED LATE SUNDAY NIGHT AND EARLY MONDAY. THESE STORMS MAY BE
SEVERE. ALTHOUGH IT IS EARLY...THE MAIN THREAT FROM ANY STORMS
WILL LIKELY BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
STATEMENTS AS SPOTTERS MAY BE NEEDED AT TIMES OVER THE WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The radar

The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Knox

When
April 9, 7:31 AM EST to 7:33 AM EST
Where
Knox County, 0.54 mi W of Oaktown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.870, -87.440

Hail, Sullivan

When
April 9, 7:55 AM EST to 7:57 AM EST
Where
Sullivan County, 2.62 mi NE of Scott City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.230, -87.450

Thunderstorm Wind, Knox

When
April 9, 8:30 AM EST
Where
Knox County, 0.66 mi S of Monroe City
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.611, -87.348

A tree was reported down on a house near Blue Jeans Community Center. No information on damage was given.

Hail, Daviess

When
April 9, 8:42 AM EST to 8:44 AM EST
Where
Daviess County, 0.63 mi ESE of Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.675, -87.190

Flash Flood, Sullivan

When
April 9, 8:47 AM EST to 1:00 PM EST
Where
Sullivan County, 0.69 mi SE of Sullivan to 0.89 mi ESE of Sullivan
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.094, -87.410

Numerous roads were reported to be flooded due to thunderstorm heavy rainfall. Some cars were also reported to be stranded.

Flash Flood, Sullivan

When
April 9, 8:52 AM EST to 1:00 PM EST
Where
Sullivan County, 1.29 mi N of Fairbanks to 1.32 mi N of Fairbanks
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.239, -87.530

Water was reported to be running over a roadway, one mile north of Fairbanks, due to thunderstorm heavy rainfall.

Flash Flood, Sullivan

When
April 9, 8:52 AM EST to 1:00 PM EST
Where
Sullivan County, 2 mi SE of Sullivan to 2.57 mi SE of Sullivan
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.080, -87.394

Several areas along State Highway 54 had water flowing over it due to thunderstorm heavy rainfall.

Flash Flood, Greene

When
April 9, 9:11 AM EST to 1:00 PM EST
Where
Greene County, 0.54 mi WSW of Bloomfield to 0.34 mi WSW of Bloomfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.028, -86.939

Water was reported over roadways in Bloomfield due to thunderstorm heavy rainfall.

Flood, Daviess

When
April 9, 9:20 AM EST to 12:00 PM EST
Where
Daviess County, 1.5 mi E of Raglesville
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
38.800, -86.942

Minor flooding was occurring in this location due to thunderstorm heavy rainfall.

Flash Flood, Lawrence

When
April 9, 9:27 AM EST to 12:00 PM EST
Where
Lawrence County, 0.69 mi SW of Bedford to 0.84 mi S of Bedford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.862, -86.488

Water was reported to be over roadways in Bedford due to thunderstorm heavy rainfall.

Flash Flood, Greene

When
April 9, 9:40 AM EST to 1:00 PM EST
Where
Greene County, 0.39 mi NE of Linton to 0.29 mi NE of Linton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.034, -87.165

Roads were covered with water due to thunderstorm heavy rainfall.

Thunderstorm Wind, Lawrence

When
April 9, 9:44 AM EST
Where
Lawrence County, 0.7 mi NNW of Mitchell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.739, -86.476

A 60 mph thunderstorm wind gust was estimated in northern Mitchell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298032, 298034, 298064, 298108, 298093, 298096, 298097, 298091, 298102, 298105, 298092, 298068.